Hail, Dawson
- When
- July 18, 6:33 PM CST to 6:39 PM CST
- Where
- Dawson County, Cozad
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.870, -99.970
For the second time in less than a week, a severe thunderstorm impacted western portions of Dawson County. However, this Wednesday evening event was more significant as wind gusts estimated at 60 MPH combined with quarter to golf ball size hail to damage crops, especially along a swath from near Cozad to several miles east of Cozad.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For the second time in less than a week, a severe thunderstorm impacted western portions of Dawson County. However, this Wednesday evening event was more significant as wind gusts estimated at 60 MPH combined with quarter to golf ball size hail to damage crops, especially along a swath from near Cozad to several miles east of Cozad. The storm gradually weakened as it entered the eastern half of the county, with wind gusts at the Lexington airport topping out at 52 MPH. Although Dawson County bore the brunt of severe weather mainly between 730-830 PM CDT, a smattering of strong thunderstorms also clipped parts of western Sherman and extreme northwestern Buffalo Counties within South Central Nebraska. The first strong storms in Dawson County initially flared up between 5-6 PM CDT, but by 9 PM CDT all storms within the area had either faded away or weakened considerably. The primary severe storm that affected Cozad and points east was part of a broken, southwest-to-northeast oriented line of multicell storms stretched along an axis from eastern Custer County Nebraska to Rawlins and Decatur Counties in northwest Kansas. Although initial storm development was not tied to a well-defined surface boundary and synoptic scale forcing aloft was weak due to the area being positioned just northeast of a mid-level ridge centered over Colorado, severe weather was able to develop within a zone of steep low-level lapse rates featuring surface temperatures in the mid-upper 90s and along a moisture gradient that separated surface dewpoints in the 50s to the west from 60s to the east. Around the time of the golf ball size hail near Cozad, mesoscale severe weather parameters advertised no more than 20-30 knots of 0-6 kilometer vertical wind shear, but 1000-2000 J/kg mixed-layer CAPE.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 18, 5:19 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 619 PM CDT WED JUL 18 2012 .AVIATION...00Z KGRI TAF...EXPECT SOME SHOWERS AND THUNDERSTORMS TO CONTINUE TO PUSH EASTWARD AND APPROACH THE TERMINAL OVER THE NEXT COUPLE OF HOURS...POSSIBLY IMPACTING THE TERMINAL AT TIMES BETWEEN 19/00Z-19/03Z. SO FAR THESE STORMS HAVE BEEN SPOTTY...BUT PER LATEST GUIDANCE COULD SEE THEM CONTINUE TO INTENSIFY AND SPREAD IN COVERAGE AS THEY WORK EAST BEFORE SUNSET. LOWERED CIGS IN AREAS OF SHRAS TO 5KFT...KEEPING CONDITIONS VFR...BUT CERTAINLY COULD SEE CIGS BELOW THIS IF A HEAVIER SHOWER IMPACTS KGRI. OTHERWISE...WINDS ARE EXPECTED TO BE LIGHT OVERNIGHT ONCE THE SHRA AND TSRA ACTIVITY DIMINISHES...BECOMING E TO SE AT LESS THAN 10KTS DURING THE DAY THURSDAY. AFTER TONIGHTS ACTIVITY...VFR CONDITIONS ARE EXPECTED THROUGH REMAINDER OF PERIOD. && .PREV DISCUSSION... /ISSUED 407 PM CDT WED JUL 18 2012/ SHORT TERM...TODAY THROUGH THURSDAY. WILL KEEP THE VERY SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH EARLY EVENING. THIS IS ONLY A 20 PERCENT CHANCE OF PRECIPITATION. VERY HOT WEATHER WILL CONTINUE THROUGHOUT THE PERIOD. VISIBLE SATELLITE IMAGERY DEPICTS AN EXPANDING CU FIELD WITH DEVELOPING THUNDERSTORMS ACROSS WESTERN NEBRASKA. MOST OF THESE STORMS WILL DIE PRIOR TO MAKING IT INTO OR CWA. HOWEVER...THERE IS A SLIGHT CHANCE THAT A FEW OF THESE THUNDERSTORMS MIGHT MAKE IT AS FAR EAST AS OUR FAR WESTERN ZONES BEFORE DIEING OUT. IT IS HARD TO PICK OUT BOUNDARIES ON THE SFC MAP WITH THE SFC WINDS BEING VERY LIGHT AND VARIABLE ACROSS MOST OF OUR CWA. THERE IS A SLIGHTLY MORE DEFINED SFC BOUNDARY OVER NORTH CENTRAL KANSAS WITH SOUTH SOUTHWEST WINDS SOUTH OF THE FRONT AND NORTHEAST WINDS NORTH OF THE FRONT. THE HRRR AND 4KM WRF CONTINUE TO HINT AT THE POSSIBILITY OF A FEW ISOLATED THUNDERSTORMS OVER OUR CWA EARLY THIS AFTERNOON. WE HAVE BEEN SEEING A FEW OFF AND ON SHOWERS ACROSS THE AREA THIS AFTERNOON AND BELIEVE THIS COULD CONTINUE UNTIL WE LOSE DIURNAL HEATING LATER THIS EVENING. THE UPPER RIDGE WILL CONTINUE TO BUILD ON THURSDAY AND THIS SHOULD SHUT DOWN ALL PRECIPITATION CHANCES FOR AWHILE. THEREFORE...EXPECT DRY CONDITIONS ON THURSDAY AND IT WILL CONTINUE TO BE VERY HOT. HEAT INDEX VALUES ARE NOT HIGH ENOUGH YET TO PUT NORTHERN ZONES IN THE HEAT ADVISORY...BUT SOUTHERN ZONES SHOULD ONCE AGAIN SEE TEMPERATURES/HEAT INDEX VALUES OF 100 TO 105 DEGREES. LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. MAIN FORECAST CONCERNS WILL BE HOT TEMPERATURES AND A CHANCE FOR SOME THUNDERSTORMS ON WEDNESDAY. THE UPPER LEVEL RIDGE THAT HAS BEEN THE MAINSTAY ACROSS THE PLAINS FOR SEVERAL DAYS WILL CONTINUE TO PLAGUE THE FORECAST AREA THROUGH TUESDAY. TEMPERATURES WILL TOP OUT AROUND 10 DEGREES ABOVE NORMAL. IN ADDITION TO THE HEAT THE HUMIDITY WILL ALSO CAUSE HEAT INDEX VALUES TO RISE TO 100 TO 105 FOR NORTH CENTRAL KANSAS AND FAR SOUTHERN NEBRASKA FOR SATURDAY INTO SUNDAY. THE HEAT CONTINUES ACROSS THE ENTIRE AREA FOR MONDAY AND TUESDAY...WITH HIGH TEMPERATURES ACROSS THE AREA EXPECTED TO BE AT OR ABOVE 100 DEGREES. THERE IS A POTENTIAL FOR A BREAK IN THE HEAT MID WEEK NEXT WEEK. THE UPPER LEVEL RIDGE FINALLY BREAKS DOWN AS AN UPPER LEVEL WAVE MOVES THROUGH THE NORTHERN PLAINS. MODELS STILL HAVE SOME DIFFERENCES IN TIMING AND LOCATION OF THE UPPER WAVE AND THE SURFACE FRONT THAT IS EXPECTED TO MOVE THROUGH THE AREA. THE GFS IS A LITTLE SLOWER WITH THE SURFACE FRONT AND A LITTLE FURTHER SOUTH WITH THE UPPER WAVE THAN THE ECMWF. WILL GO MORE WITH THE SLOWER SOLUTION SINCE THAT IS TYPICAL OF THE MODELS TO MOVE THINGS THROUGH TOO QUICKLY. WILL HAVE A CHANCE FOR SOME THUNDERSTORMS IN THE WEST FOR WEDNESDAY AND TEMPERATURES SHOULD BE A BIT COOLER WITH READINGS ONLY IN THE 90S. AVIATION...18Z KGRI TAF. A WEAK SFC FRONTAL BOUNDARY HAS STALLED ACROSS SOUTH CENTRAL NEBRASKA...AND THE BOUNDARY MAY TRIGGER A FEW SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON. HOWEVER...THIS ACTIVITY IS EXPECTED TO BE ISOLATED AND HAS NOT BEEN INCLUDED FOR THE TERMINAL DUE TO THE LIMITED COVERAGE. WITH THE MEANDERING BOUNDARY RIGHT OVERHEAD...WINDS WILL BE LIGHT AND VARIABLE THROUGH TONIGHT. THE WIND WILL BECOME MORE EASTERLY TOMORROW. CLEAR TO SCATTERED CLOUD COVER IS EXPECTED WITH A CONTINUATION OF VFR CONDITIONS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR NEZ082>087. KS...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR KSZ005>007-017>019. && AVIATION...ROSSI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 400 PM CDT WED JUL 18 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 400 PM CDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. EARLY EVENING HEAT INDEX READINGS OF 100 TO 105 DEGREES WILL BE OBSERVED ACROSS THE OUTLOOK AREA. THE HIGHEST HEAT INDEX VALUES CAN BE FOUND ALONG AND SOUTH OF A BEAVER CITY TO HEBRON LINE WHERE A HEAT ADVISORY REMAINS IN EFFECT. PLEASE SEE THE LATEST HEAT ADVISORY PRODUCT FOR FURTHER INFORMATION. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THROUGH THIS EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT A STRONG STORM OR TWO MAY BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AFTERNOON AND EARLY EVENING HEAT INDEX READINGS OF 100 TO NEAR 105 DEGREES ARE EXPECTED EACH DAY THURSDAY THROUGH SUNDAY FOR LOCATIONS ACROSS NORTH CENTRAL KANSAS...AS WELL AS EXTREME SOUTHERN SOUTH CENTRAL NEBRASKA. A HEAT ADVISORY IS IN EFFECT FOR THESE LOCATIONS AS A RESULT. PLEASE SEE THE LATEST HEAT ADVISORY PRODUCT FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
521 PM CDT WED JUL 18 2012
NEZ060-182245-
DAWSON NE-
521 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWSON COUNTY UNTIL 545
PM CDT...
AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF EDDYVILLE...OR 15 MILES NORTH OF
LEXINGTON...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
EDDYVILLE...
SUMNER...
LAT...LON 4104 10003 4105 9949 4104 9942 4077 9944
4091 10002
TIME...MOT...LOC 2221Z 289DEG 7KT 4099 9974
GUERREROSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
654 PM CDT WED JUL 18 2012
NEZ046-190045-
SHERMAN NE-
654 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN COUNTY UNTIL 745
PM CDT...
AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MASON CITY...OR 34 MILES NORTH OF KEARNEY...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LITCHFIELD...
LOUP CITY...
LAT...LON 4115 9889 4106 9921 4138 9921 4140 9893
4139 9891
TIME...MOT...LOC 2354Z 226DEG 17KT 4118 9928
GUERREROSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
723 PM CDT WED JUL 18 2012
NEZ060-190115-
DAWSON NE-
723 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR DAWSON COUNTY UNTIL 815 PM CDT...
AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILLOW ISLAND...OR 20 MILES WEST OF
LEXINGTON...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEXINGTON...
WILLOW ISLAND...
COZAD...
EDDYVILLE...
OVERTON...
SUMNER...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 241.
LAT...LON 4104 10023 4105 10022 4105 9949 4071 9949
4070 10023
TIME...MOT...LOC 0024Z 268DEG 13KT 4086 10010
ROSSIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
733 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL WILLOW ISLAND 40.88N 100.07W
07/18/2012 E0.25 INCH DAWSON NE TRAINED SPOTTER
VERY HEAVY RAIN MIXED WITH PEA SIZED HAIL ONGOING.
&&
SROSSIThe North Platte radar (KLNX), 131 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated at 60 mph were reported.
Hail up to the size of quarters resulted in heavy crop damage to nearby corn fields.
Hail up to the size of golf balls resulted in heavy damage to nearby soybean and corn fields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384980, 384985, 384982, 384983.